are there any side effects when you stop taking zoloft (depression medication)?

my mother recently lost her health care coverage and can no longer afford to take her depression medication (zoloft 150 mg). she has not been feeling well ever since. of course she new the depression would come back but its even worse she is even more depressed and has severe headaches, dizziness and her blood pressure went up. could these be side effects of stopping the medication? or something else? has anyone out there ever stopped taking depression med and had these symptoms?

17 Answers

Relevance
  • Jay S
    Lv 5
    1 decade ago
    Best Answer

    Yes there are side effects, your mother needs to get back on her Zoloft right away! Zoloft is in a class of anti-depressants knows as SSRIs, Selective Serotonin Re-uptake Inhibitors. Serotonin is a neurotransmitter, (a chemical vital to the transmission of signals between neurons in the brain) This class of drug helps to moderate mood by keeping more Serotonin available to do work. If you take the drug away all of a sudden, the brain chemistry can't respond fast enough, and the depression will be worse than it ever was before the drug therapy began.

    The normal way to back off is to skip one dose the first week, two doses the second week, and so on, so it takes six weeks to quit it completely.

    Now, THIS IS IMPORTANT!!!

    1.) Have your mother explain her insurance situation to her doctor. Every doctor I know receives tons of free samples from the drug companies, and stockpile them so they can give them away to people like your mother.

    2.) All drug companies have programs to provide free and low cost drugs to people who can't afford them. Her doctor's staff can help her with the paperwork.

    3.) The FDA just approved Generic Zoloft!

    Best of luck, to both of you.

  • marcy
    Lv 4
    3 years ago

    Stopping Zoloft Side Effects

  • 3 years ago

    Side Effects Of Stopping Zoloft

  • Anonymous
    1 decade ago

    Yes, I use to take 150 milligrams of zoloft for depression also. I don't know how long your mother has been taking zoloft but it is suppose to be gradually taken off. It's a psycho tropic med. the 150 milligram is suppose to be reduced to a lesser gram and eventually be taken off. So, if she is or was using it for a long time, then I think she became addicted to it. Sometimes people can continue to use it but won't admit abusing it. No, When I got off of it cold-turkey I didn't have no side affect what so ever. For her high blood pressure she needs to take blood pressure pills like procardia or something like that. Aspirins or motrin for headaches depending on how intense the headache is and for dizziness, that's in the high blood pressure catagory. Depression is when you are feeling down about something. So, no I don't believe any of these affects have anything to do Zoloft.

  • How do you think about the answers? You can sign in to vote the answer.
  • 4 years ago

    Hang in there, Sasha. I know several people who have taken Zoloft. It was very helpful for most of them. You are right that it should have taken effect by 4 weeks, but the important thing to remember is that different drugs react differently with different people with different problems. So it may take a little longer for you than other medications do, or longer for you than it works on other people. The important thing is to communicate closely with your doctor. They will be able to let you know how long to wait before switching and trying something else. Sometimes a drug will not work for some people. Zoloft helped a couple of friends of mine a lot! But one person I know it did not help, and she had to stop taking it. That said, the best thing you can do is to talk to your doctor, and know that you are not alone! You are wise to ask questions. Take care!

    For the best answers, search on this site https://smarturl.im/aDADU

  • 1 decade ago

    Yes, this can lead to side effects of zoloft. As you know it is an SSRI. She might be experiencing the symptoms due to abrupt discontinuation of the drug. For example irritability, agitation, dizziness, anxiety, confusion, headache, lethargy, insomnia, hypomania. It is recommended that patients should be monitored when they stop using this drug. I am assuming that she is taking it once daily either in the morning or evening. Your mother should reduce the dosage of the drug slowly. For example, if she is taking 150mg (as you said) cut the tablet in half and have her take half of it once a day. But if she is still experiencing "withdrawal" then it's recommended that they resume the same dosage as soon as possible. I'm sorry to hear your mom has lost her health coverage. Check to see if there are some kind of charitable establishments around your area that can help her to get back on her medication. Good luck

  • 1 decade ago

    I am sorry to hear about what your mother is going through. There is MEDICAID that she can look into if her income is low. Also, there is www.mdny.com, and that is for low-income people. I know because I have it and it will give her a drug plan. Also, she should try to find a counselor and depending on her salary or non-salary, they will usually set-up a payment plan and it's cheap. She will also get the meds that she needs at below cost.

    When I was younger I saw my mother go through depression with anxiety and the doctor would switch her meds around because she became used to her old medication. I forget what it was but it was hard to be around her sometimes because she would flip out. But that was thirty years ago and medicine has advanced since.

    There are some other ways to deal with the depression and that is easy listening music and holding her hand or messaging her forehead, etc...

  • 4 years ago

    Overcome your Depression Without Medication

  • 5 years ago

    Stop Depression - Overcome your Depression Without Medication - http://stopdepresion.info/effective-way-3032.html

    Method to overcome depression and anxiety without pills and expensive therapies.

    You will cure your depression just by following him directions. It is a simple, fast and effective method.

    +) Find food for treating depression.

    +) Stop taking pills.

    +) Never relapse again.

    +) Apply an effective method to discover and eliminate the root problem.

    Method provide the "key" to your new life, for you will be able to:

    +) Have more confidence in yourself.

    +) Sleep better and feel more relaxed, with no stress.

    +) Be comfortable with yourself and with other people.

    +) Stop anxiety attacks.

    Get it Now! - http://stopdepresion.info/effective-way-3032.html

    Enjoy every day as you did before and Start feeling fulfilled and enjoying the things you do

    Source(s): A simple, fast and effective way to cure depression - http://stopdepresion.info/effective-way-3032.html
  • Anonymous
    1 decade ago

    I went for 4 days without my medication-Paxil due to some problems with my prescription. I was feeling great but around the 3rd day I awoke very dizzy, I was light headed all day, as well as nauseous. The next day I finally got my pills, took them, and woke up the next day as fine as ever. So, I think it can possibly be side effects, withdrawal symptoms.

    The night I was sick, I prayed (dont know if your religious at all) but it helped me a lot.

    Good luck!

Still have questions? Get your answers by asking now.